Alert archive / North Carolina / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 13, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jun 6, 2023, 7:36 PM EDT for Brunswick County, Columbus County, North Carolina; Horry County, South Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2023, 7:36 PM EDT (23:36 UTC)
- Expired
- Jun 6, 2023, 7:59 PM EDT
- In force
- 23 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Brunswick County, NC, Columbus County, NC, Horry County, SC
The radar
The Wilmington radar (KLTX), 14 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1028 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
383 WUUS52 KILM 062336 SVRILM NCC019-047-SCC051-070015- /O.NEW.KILM.SV.W.0013.230606T2336Z-230607T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Wilmington NC 736 PM EDT Tue Jun 6 2023 The National Weather Service in Wilmington has issued a * Severe Thunderstorm Warning for... Southwestern Brunswick County in southeastern North Carolina... South central Columbus County in southeastern North Carolina... East central Horry County in northeastern South Carolina... * Until 815 PM EDT. * At 736 PM EDT, a severe thunderstorm was located over Dulah, or 14 miles northwest of Little River, moving east at 30 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect wind damage to trees and power lines. * Locations impacted include... Sunset Beach, Ocean Isle Beach, Iredell, Bethel, Grissettown, Bughill, Longwood, Russtown, Pireway, Ash, Dulah, Goretown, Mollie and Nakina. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3389 7846 3399 7885 3416 7877 3406 7837 TIME...MOT...LOC 2336Z 287DEG 26KT 3406 7873 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ DCH
1 follow-up statement
613
WWUS52 KILM 062359
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
759 PM EDT Tue Jun 6 2023
NCC019-047-SCC051-070008-
/O.CAN.KILM.SV.W.0013.000000T0000Z-230607T0015Z/
Brunswick NC-Columbus NC-Horry SC-
759 PM EDT Tue Jun 6 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BRUNSWICK...SOUTH
CENTRAL COLUMBUS AND EAST CENTRAL HORRY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3389 7846 3399 7885 3416 7877 3406 7837
TIME...MOT...LOC 2357Z 287DEG 26KT 3401 7854
$$
DCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 4:22 PM EDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jun 6, 4:22 PM EDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
422 PM EDT Tue Jun 6 2023
.SYNOPSIS...
Weak high pressure to the southeast will usher in even warmer
temperatures for Wednesday ahead of a cold front dropping
southward. Shower and thunderstorm chances increase on Wednesday
afternoon and evening ahead of a cold front. After a brief
cooldown Thursday as high pressure settles in, temperatures
will return to near and above normal through the weekend as the
high shifts offshore. The next cold front should bring increased
rain chances for early next week.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
Surface boundary location was evident in visible satellite imagery
this afternoon, with cumulus development generally south of a line
from RAH to CLT. Clustering along the sea breeze may lead to some
light showers initially developing there through the late afternoon.
HRRR is still highlighting potential development of some
thunderstorms this evening across portions of the Pee Dee including
Darlington, Florence and Williamsburg counties. Am capping PoP at 20-
30% for now, based on the slow development of the Cu field. The slow-
moving remnant frontal boundary will meander into the northern CWA
through early Wednesday, before shortwave energy aloft pushes a
second front through to Georgetown by early Wednesday evening. A
relative minimum in precipitable water (<1") should limit
shower/tstm development ahead of the front Wednesday afternoon, so
will once again keep PoPs capped at 20-30%. Temps will be close to
climo through the near term, with lows tonight in the mid 60s, and
highs Wednesday ranging from 85 near the coast to 90 inland.
Regarding water levels along the lower Cape Fear, minor flooding is
expected with tonight's high tide, although not quite to the
same extent as Monday night. Latest forecast is for the downtown
ILM gauge to reach 5.7 feet between midnight and 1 AM, so will
issue an advisory for minor flooding.
Otherwise, regarding the extensive haziness from Canadian wildfire
smoke, is appears that it will continue through Wednesday as it
circulates southward around the upper low retrograding over the New
England states.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
At the start of the period, a spoke of vorticity rotating around
the backside of a large closed upper low over northern New
England will be pushing southward. A surface cold front will
likely be draped across our CWA Wednesday evening and on its way
southward with isolated to perhaps scattered showers and
thunderstorms developing along or ahead of it. Guidance
continues to suggest weakening convergence along the front will
result in a decaying band of showers dropping into our NC zones
Wednesday afternoon. Meanwhile, a pre-frontal trough may be
able to produce a somewhat more organized line of convection in
the SC zones if enough instability is present. Unseasonably low
dewpoints across the inland zones in the 50s will limit
instability and modest bulk shear reserved to near/along the
front will present a narrow window for storm to develop which
may be capable of producing strong wind gusts, mainly near the
coast. The Storm Prediction Center currently highlights the
whole CWA in a Marginal risk (level 1 out of 5) for severe
thunderstorms, but the best of this low chance will be nearer to
the coast. Low temps Wednesday night will be cooler than normal,
mainly in the low 60s.
Chances for rain will decrease from north to south through the
night as the front sinks into southern SC by sunrise. However,
as the lobe of vorticity pivots eastward around the closed
upper low, a weak surface low may develop and track along the
front, slowing its southward progress. This may permit some
passing showers to affect the SC zones on Thursday, but these
should be brief and fast-moving if they do occur. Cooler and
drier air will bring high temps below normal for the day,around
80F. Another shortwave rotating around the upper low should
help push the front more definitively away from the area
overnight Thursday night, bringing rain chances to an end and
knocking lows to even cooler values in the upper 50s. On
Friday, high pressure over the Midwest will build southeastward
over the area with weak warm advection starting up as it moves
offshore. High temps will be slightly warmer than Thursday,
mainly in the low-mid 80s.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Surface high pressure and increasing mid-level ridging will
dominate through most of the weekend, finally producing much
more summer-like conditions than we have seen over the last
month or so. Sunny skies and warm to very warm highs in the
mid-80s to around 90F are on tap for Saturday and Sunday. If you
will be seeking to enjoy the warming beach waters this weekend,
make sure to swim safely, responsibly, and in the presence of
lifeguards. While morning lows on Saturday will be unseasonably
chilly, in the upper 50s to around 60, Sunday morning's lows
will end up around normal, in the middle 60s.
Looking upstream, model guidance unfortunately agrees that yet
another closed low is likely to develop during Sunday and Sunday
night, this time over or near the Great Lakes vicinity. The lead
shortwave responsible for this low is progged to produce a
surface low which will track through the Ohio Valley and into
New England early next week. This will lift a warm front through
which will mainly serve to increase dewpoints instead of
temperatures ahead of a cold front. With the fairly close
proximity of the surface low and abundant moisture, there may be
considerable shower activity along and ahead of the front on
Monday into Monday night. However, as upper lows are difficult
for model guidance to handle and especially with this being 6
days out, have opted to cap PoPs in the chance range at this
point until more consistency across future model runs is
observed. Temperatures will remain warm ahead of the front and
how cool things become behind the front will depend on the
ultimate evolution of the closed low, so stay tuned to future
forecasts.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Satellite imagery shows cumulus clustering along the sea breeze
boundary this afternoon, which is where some initial shower
activity may develop, albeit just inland from the coastal
terminals. Hi-res guidance continues to highlight the Pee Dee
area for the best thunderstorm potential, mainly early evening,
so have included VCTS for KFLO. Have left convection out of
other terminal forecasts at this time, due to the expectation
that coverage will be somewhat sparse. Some patchy fog possible
overnight, especially in any areas that receive rain. Otherwise,
expect mainly VFR through 18Z Wed.
Extended Outlook...Mainly VFR conditions are expected Wednesday
through Saturday, outside of showers/tstms associated with a
frontal passage Wednesday night.
&&
.MARINE...
Through Through Wednesday...SW flow of 15-20 kt will continue
overnight between high pressure centered off the SE coast and a
surface trough across central NC. Any shower/tstm activity that
develops inland late this afternoon and early evening will track
towards the waters, but tendency should be to weaken if it
holds together and manages to move off the coast. A cold front
will approach from the north late Wednesday afternoon, and
depending on timing, may produce a wind shift across the waters
north of Cape Fear by late afternoon. A moderate gradient will
remain in place between the retreating surface high off the FL
coast and the advancing cold front, resulting in 15-20 kt SW
winds, with perhaps occasional gusts into the low 20s, through
the near term period.
Wednesday night through Sunday...
Gusty winds around 20 kts and elevated seas into the 3-5 ft
range, mainly from the south at 6 seconds, Wednesday evening
will gradually subside through the night as a cold front settles
southward, shifting winds to northwesterly early in the night.
High pressure builds in for the rest of the period with offshore
flow generally aob 10 kts through Friday night becoming
southerly at 10-15 kts for Saturday and Sunday. Seas in the 2-3
ft range mainly from the south at 5-6 sec Thursday into Friday
become 1-2 ft by late Friday before rising back into the 2-3 ft
range on Saturday as the gradient tightens. A warm front lifting
through on Sunday will bring increased winds and seas rising
further into the 2-4 ft range, mainly from the southeast at 7
sec.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
108.
Coastal Flood Advisory from 11 PM this evening to 3 AM EDT
Wednesday for NCZ107.
MARINE...None.
&&
SYNOPSIS...ILM
NEAR TERM...CRM
SHORT TERM...ABW
LONG TERM...ABW
AVIATION...CRM
MARINE...ABW/CRMHazardous weather outlook, Jun 6, 3:24 PM EDT, 4 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 324 PM EDT Tue Jun 6 2023 NCZ106-108-071930- Coastal Pender-Coastal New Hanover- 324 PM EDT Tue Jun 6 2023 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for Strong Longshore Current. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ054-056-071930- Coastal Horry-Coastal Georgetown- 324 PM EDT Tue Jun 6 2023 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for Strong Longshore Current. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-071930- Inland New Hanover- 324 PM EDT Tue Jun 6 2023 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 3 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. Minor coastal flooding is possible with this evening's high tide. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Minor coastal flooding may continue coincident with high tide through Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-109-110-SCZ017-023-024-032-033-039-055-058-059- 071930- Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 324 PM EDT Tue Jun 6 2023 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-071930- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 324 PM EDT Tue Jun 6 2023 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 6, 4:57 PM EDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Wilmington NC
457 PM EDT Tue Jun 6 2023
SCZ017-023-024-033-062145-
Marion SC-Marlboro SC-Dillon SC-Darlington SC-
457 PM EDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of southwestern Dillon,
east central Darlington, north central Marion and southeastern
Marlboro Counties through 545 PM EDT...
At 456 PM EDT, Doppler radar was tracking a strong thunderstorm near
Brownsville, or 12 miles south of Bennettsville, moving southeast at
20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dillon, Latta, Sellers, Bingham, Mont Clare, Brownsville, Oak Grove,
Little Rock, Blenheim and Mcleod Medical Center.
This includes Interstate 95 in South Carolina between mile markers
176 and 194.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3455 7966 3443 7926 3422 7946 3439 7983
TIME...MOT...LOC 2056Z 301DEG 13KT 3444 7964
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DCHSpecial weather statement, Jun 6, 6:14 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Wilmington NC
614 PM EDT Tue Jun 6 2023
SCZ017-023-024-032-033-062300-
Marion SC-Marlboro SC-Florence SC-Dillon SC-Darlington SC-
614 PM EDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of north central
Florence, southwestern Dillon, east central Darlington, northwestern
Marion and south central Marlboro Counties through 700 PM EDT...
At 613 PM EDT, Doppler radar was tracking a strong thunderstorm near
Brownsville, or 12 miles east of Darlington, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Latta, Sellers, Brownsville, Oak Grove, Blue Brick and
Mechanicsville.
This includes Interstate 95 in South Carolina between mile markers
168 and 186.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3426 7978 3443 7973 3437 7940 3418 7946
TIME...MOT...LOC 2213Z 283DEG 18KT 3433 7965
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
DCHSpecial weather statement, Jun 6, 7:16 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Wilmington NC
716 PM EDT Tue Jun 6 2023
NCZ099-SCZ059-062345-
Columbus NC-Northern Horry SC-
716 PM EDT Tue Jun 6 2023
...A strong isolated thunderstorm will impact portions of
southwestern Columbus and north central Horry Counties through 745
PM EDT...
At 715 PM EDT, Doppler radar was tracking a strong thunderstorm over
Loris, or 18 miles northeast of Conway, moving southeast at 25 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tabor City, Loris, Goretown, Allsbrook and Loris Community Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3410 7868 3396 7877 3396 7879 3403 7900
3418 7893
TIME...MOT...LOC 2315Z 294DEG 23KT 3408 7892
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
DCHThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 4:20 AM EDT | Beach Hazards Statement | ILM | New Hanover, Pender | 16 hr |
| Jun 6, 2:54 PM EDT | Coastal Flood Advisory | ILM | New Hanover | 12 hr |
| Jun 6, 4:57 PM EDT | Special Weather Statement | ILM | Dillon | 48 min |
| Jun 6, 5:00 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Dillon, Marion, Marlboro | 45 min |
| Jun 6, 6:14 PM EDT | Special Weather Statement | ILM | Dillon | 46 min |
| Jun 6, 7:16 PM EDT | Special Weather Statement | ILM | Horry | 29 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2023Severe Thunderstorm Warnings in South Carolina, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.